Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- Sample Centers of Excellence Applications
- ACOG Documents
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Neuraxial Morphine Consensus Statement for Membership Review
- SOAP's Learning Modules
- ASA Corner
- 2018 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Search our Patient Safety Archive
- Ask SOAP a Question
- Our Bylaws
- Previous Meeting Archives
- Newsletter Archives
- Newsletter Clinical Articles
- Annual Meeting Publications
- CMS Guidelines
- Clinician Education
- And more…
Presence of a Post-partum labor epidural in a Patient with severe ARDS on ECMO with systemic anticoagulation
Abstract Number: S-51
Abstract Type: Case Report/Case Series
The patient was a 30-year-old G4P2113, who initially presented to an outside hospital in January for a STAT cesarean section performed under epidural anesthesia for acute placental abruption at 24 weeks gestation.
Immediately postpartum, the patient was noted to be having persistent fever spikes at less than 24 hours after delivery. Blood and urine cultures, as well as viral studies for influenza were obtained, and the patient was placed on Piperacillin-Tazobactam and Gentamicin. Of note, the patient complained of a 2-3 day history of cough, sore throat, and runny nose prior to her C-section.
On post-op day 1, the patient developed acute shortness of breath and chest pain, followed by severe hypoxia despite maximum non-invasive oxygen support. The patient was immediately intubated and transferred to the ICU. Initial chest X-rays showed complete opacification of the lungs. An echocardiogram performed at that time was read as normal. At this time, the patient’s Rapid Flu came back positive for Influenza A and the etiology of the patient’s rapid decompensation was felt to be pulmonary capillary leak secondary to infection with Flu or possible superinfection. The patient was switched to Levofloxacin, Vancomycin, Imipenem-Cilastatin, and Oseltamivir.
The patient remained hypoxemic despite maximum conventional mechanical ventilatory support. The patient was then transferred to Texas Heart Institute for ECMO.
On admission, the patient was found to have severe ARDS, was hypotensive and tachycardic, and was manifesting signs of shock. The patient was placed on 4 pressors and was emergently placed on VV ECMO via Right IJ cannulation with a 23F Avalon ECMO catheter, and anticoagulated via a Heparin drip.
Due to the severe, emergent nature of the patient’s condition, and the patient’s crashing onto ECMO, it was only after the patient was fully anticoagulated and on ECMO before it was realized that the patient had been transferred with the labor epidural still in place. Given that the patient was septic, any additional lines would only serve as a potential nidus for infection, and therefore required removal. This required discontinuation of the patient’s Heparin drip. However, given the vital need for the patient to be on ECMO, which needed continued systemic anticoagulation in order to function, stopping the patient’s Heparin drip risked clotting the ECMO circuit and potentially causing a fatal thromboembolic event.
Care was coordinated between the ICU and Anesthesia teams with the goal of minimizing the amount of time the patient would be off systemic anticoagulation in order to balance discontinuing the epidural without risking bleeding and epidural hematoma formation versus the need of the ECMO circuit to remain anticoagulated. The patient’s Heparin drip was discontinued, and serial PTTs were taken every hour until the patient’s PTT dropped below 40. The patient’s epidural was then removed and the Heparin drip was then restarted 2 hours later.